Addiction: Substance Abuse Community
Need help for my mom on mscontin
About This Community:

This community is a place to share information and support with others who are trying to stop using drugs, prescription drugs, alcohol, tobacco or other addictive substances. Discuss with others, the symptoms of addiction, addiction recovery, ways to quit like tapering and cold turkey, and withdrawal symptoms. If you are interested in general "chat", please visit our Addiction Social Community.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Need help for my mom on mscontin

My mom had a cancerous tumor removed last may. She's been on 2x 30mg of mscontin a day since. She tried to cut back by a quarter (1 30mg and 1 15mg) but she had what I read are withdrawal symptoms. She didn't want to keep taking them. But that was a few weeks ago and she hasn't felt right since. She didnt have diahrea but has vomited. I had her start taking her old dosage with a 15mg midday. That stopped the neausea but now she's very, very lethargic and gets aches and pains. They didn't find anything of interest on her ct scans for the last 3 months and stopped her chemo back then.

I can't tell if she legit needs them for real pain, or just to curb addition symptoms. Her doctor wants her to keep taking them and says something like "cancer patents are different" and won't even entertain the thought that this may be addiction.

I'm concerned over why she's so tired and sleepy now. Do these dosages do this?
She's only 67 and at times acts like a dopped up 85 year old. Her mind sort of isn't there. I talked to her about something called suboxone but her doc has somewhat convinced her just to stay the course
Thank you
6 Comments Post a Comment
Blank
3688816_tn?1358478897
Hi and welcome! I don't have any experience with mscontin but I just wntd to offer u support. Is she taking them for the pain tht came from the cancer or from the surgery to remove the cancer? When I take enough opiates I get very lazy and nod like crazy.Could it b she is just a little loopy from it ? I don't want to say high from them as o don't want to imply anything. Have u ever heard anything about her Dr? Meaning is he a good Dr, does he push pills, keep u on them forever? If u and ur mother expressed ur concern abt her taking the pills and he said stay on them I would listen but mayb get a second opinion? Also I'm on the suboxone program now do u kno anything g abt it? Or have u just heard of it? Suboxone is an opiate blocker so if she was on it she wouldn't b able to take anything opiate like or narcotic for pain bc it won't work. Ppl say it helps for pain but for me it only helps a little tiny bit other ppl it takes their pain away for hours. Everyone is different. U can PM me if u would like to kno anything at all. I wish u the best of luck with this and I hope ur mother starts to feel better soon!!! =]
Blank
3197167_tn?1348972206
Welcome to the forum!  Glad you are concerned and asking about your mom.  If she is cancer free now and doesn't have other medical issues, she could be weaned safely off the pain meds now.  The symptoms you are describing are definitely like those who cut back on a narcotic pain medicine.  I didn't have the runs either.....I puked....and was larthargic, nauseated, and had rebound pain when I cut my doseage.  
If her oncologist won't wean her down off the pain meds, can you talk to her primary dr??  67 yrs young.....lots of life yet to live.....I can see why you are concerned and wanting to help her.  Not knowing ALL her medical history, we can't say much in the way of advice without risking her safety, but you are wise to suspect addiction to the meds.....it happens.....frequently, unfortunately.....and for very necesssary legit medical reasons......doesn't mean she has to continue living like that.
So glad she has YOU!  Good luck and blessings to you and your mom~
Blank
4204073_tn?1361835076
Hi!  Definitely sounds like dependance/addiction.   A second opinion would be good to get if she doesn't need them for their initial purpose.   That's no way for her to live after what's she has overcome.   Keeep us posted.
Blank
Avatar_f_tn
Well she did have pain before and after surgery. Her gp thought she had gallbladder infection so gave her antib's and she got a cdiff infection for months. They didnt know she had a tumor in her colon. So after a 2 month stay in the hospital, because she had no appetite from the cdiff, they  dumped her off home.
That infection and tumor is gone. I think they first sent her home with fentanyl patches and some Vicodin. But she still had pain so they put her on mscontin. That was back in June. She had some intense chemos so it helped with that. She dosnt use patches at all.

I haven't had a chance to talk to her GP but didn't think I should bother since he didn't rx her the ms contin. Her oncologist even said that "you can't get addicted if you have real pain". So I don't think she knows what she's talking about. I don't think most of her patients are on opiates..
The only other thing I didn't mention is she's hypothyroid, but it never bothered her as much as it has me (fibromyalgia). So I'm not sure if that's happening to her or not. She doesnt "crave" it, just gets physically ill if she missed a dose.

But I was just mostly concerned with her confusing symptoms and wanted to hear from actual users since doctors can pretend all they want like they know it all. She was doing very well for awhile on the 2x 30s. But when she tried cutting back it all went to hell and sort of stayed there. She is on remeron too

I would like to know if you should be in a detox center for suboxone? And how long you're on it?

Thank you for your kindness
Mike
Blank
Avatar_f_tn
Her skin also seems pretty dry, but haven't found that anywhere in side effects. And the areas around her eyelids are pretty red?
Blank
4204073_tn?1361835076
Could you wean down her doseage by cutting the pills in half?  She is going to feel some withdraw effects until her body adjusts to the new doseage, but not as bad as when she misses a dose.  Doctors can prescribe clonodine (a blood preesure med) that helps ease withdraw symptoms as well as phengran for nausea. Both of these will make her tired, but that's better than being sick.   I would suggest talking to the dr about her being so dependant on them if she doesnt want to take them anymore.  Addiction is seeking out behavior, craving, taking more than prescribed.  Dependancy is when your body gets reliant on a med and you have withdraw symptoms when stopping.  Alot of people confuse the two even though you still have withdrawals either way.   Good luck.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Addiction: Substance Abuse Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Addiction Answerers
4810126_tn?1409496012
Blank
EvolverU
Boston, MA
3197167_tn?1348972206
Blank
clean_in_ks
KS
495284_tn?1333897642
Blank
dominosarah
City of Dominatrix, MN
4113881_tn?1401895587
Blank
ActingBrandNew
Torrance, CA
Avatar_m_tn
Blank
weaver71
Other
6942344_tn?1410169826
Blank
Amandag78
Perth, Australia